Antidiabetics and driving

Antidiabetics and driving Antidiabetics and driving

Insulin

The most common complication of insulin is hypoglycemia, characterized by sweating, nervousness, generalized tremor, palpitations, confusion, and visual disturbances, that usually respond promptly to taking liquids or food with sugar.

The driver should take in a visible place inside the car the medical report specifying his disease and its treatment, so that in the event of accident he can be identified and adequately managed.

Fainting occurring while driving and causing loss of control of the car can occur in a diabetic with hypoglycemia, so the injured will be immediately treated with glucose.

Sulfonylureas

The most important complication of the treatment with sulfonylureas is hypoglycemia, and more frequently seen in long-acting agents, such as glyburide and chlorpropamide.

Factors predisposing to hypoglycemia include old age, renal, liver and cardiovascular diseases, and eating little.

Hypoglycemia induced by sulfonylureas can be serious and persist or relapse for several days after treatment discontinuation, even in patients treated with tolbutamide, that has a usual duration of action of 6-12 hours.

Consequently, all patients treated with sulfonylureas who show hypoglycemia should be closely monitored for 2-3 days, even hospitalizing them if necessary for their control.

They cannot drive until the specialist reports on the complete stabilization of the patient.

Effects of drug-induced hypoglycemia on driving

The symptoms and signs can be adrenergic with sweating, nervousness, generalized tremor, palpitations, dizziness and sometimes hunger, and CNS manifestations including confusion, inappropriate behavior, visual disturbances, stupor, coma and seizures.

In the initial phases of the hypoglycemic state of the driver, the perceptive and attention visual field, and the sensitivity to contrast become impaired. At the same time, the cognitive impairment is usually associated with visual impairment.

Other manifestations interfering with driving are disorders in the control of direction and trajectory, lack of attention, somnolence, tiredness and slow time to reaction.

When the diabetic driver starts to notice symptoms of hypoglycemia, they have already caused to him an impairment in the ability to drive, with the risk of accident in some traffic conditions.

Most hypoglycemic drivers believe that can drive adequately, and, however, if they are observed, they are seen to make wrong or very slow decisions.

Only when the driver with hypoglycemia notices tremor, lack of coordination, and visual disturbances, he decides to stop the car.

Accordingly, the most significant problem of these drivers is the cognitive impairment of which most of them are not aware, and disables them for driving affecting the general safety.

If hypoglycemia in an unconscious patient is not treated promptly, seizures and an actual brain energy deficit can occur, which results in irreversible neurological sequels or in death.

Recommendation on antidiabetics

  • In drug-induced hypoglycemia, acute adrenergic symptoms usually subside taking glucose or sucrose.
  • If patients treated with insulin or sulfonylurea suddenly suffer confusion or an inappropriate behavior, they should be advised to drink a glass of fruit juice or water with three teaspoonfuls of sugar.
  • It is more convenient that the driver takes in the car sweets, sugar lumps, or glucose tablets.
  • Most hypoglycemic reactions can be solved with a diet containing glucose or sucrose for several hours.
  • However, in patients treated with sulfonylureas, hypoglycemia can relapse for several days so drivers should be warned that, though the symptoms respond to glucose or sucrose intake, they should go to the physician immediately and cannot drive.
  • The hypoglycemic driver who despite taking sugar continues to be confused and with visual disturbances, cannot drive and should ask for assistance for an urgent transfer.
  • Patients with SNC manifestations due to hypoglycemia not responding well to oral sugar, should be taken to an emergency service for treatment.
  • Hypoglycemic manifestations in diabetics are more frequent when driving than in other daily activities, and hinder the ability to respond to an unexpected event in the road.
  • Diabetic drivers should be trained to recognize readily their symptoms of hypoglycemia and knows how to act adequately in every case. The delayed intervention enhances the accident rate.
  • The symptoms of acute hypoglycemia associated with consciousness loss prevent from driving.
  • The diabetic patient cannot drive if his blood glucose levels are very low. The physician will inform him on the limit of recommended blood glucose for his specific case.
  • The diabetic driver should know that if it notices reduced attention, he should stop the car immediately and take carbohydrates.
  • He will resume driving when he has recovered completely, always verifying 1-2 hours after that blood glucose levels have not decreased again to dangerous limits.
  • Indeed, the time to recovery from hypoglycemia to drive completely safely will be different depending on the type of travel, the type of road, and if accompanied or driving alone.
  • Before starting a travel, blood glucose should be always monitored, assuring that the levels are within the limits accepted as normal for him, as reported by his physician.
  • In travels, meal schedules and food types and medication should be respected. The driver should take in the car sweets, sugar lumps or glucose tablets.
  • During travels he should be accompanied by people who know his disease and know how to help him if complications arise. He should stop every hour for resting.
  • During the initial oral treatment with insulin or hypoglycemiants, he must not drive for the risk of suffering hypoglycemia while attempting to establish an appropriate treatment regimen. The physician will warn the patient bout this.
  • The driver should take in a visible place inside the vehicle the medical report specifying his disease and treatment, so that in the event of an accident he can be identified and adequately managed.
  • No driver can drink alcohol when going to drive. In the case of diabetic drivers it is recommended not to drink alcohol in any case, for the possible interference with his medication, and accordingly risks when driving.
  • All these warnings will make the diabetic driver a wiser driver due to his disease, and possibly with a lower accident rate than other drivers, for being more aware of the risks of driving.